Delaware, 2003

Storm Surge in Delaware, January 2 to 3, 2003

January 2 to 3, 2003 · NWS PHI · 3 events in 3 counties and zones

The combination of a high pressure system over nearby Canada, a series of low pressure systems that passed southeast of Delaware and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the coast and Delaware Bay during the daytime high tide cycles on the second and third. The highest tides occurred on the 3rd.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The combination of a high pressure system over nearby Canada, a series of low pressure systems that passed southeast of Delaware and spring astronomical tides caused by the new moon produced widespread minor tidal flooding along the coast and Delaware Bay during the daytime high tide cycles on the second and third. The highest tides occurred on the 3rd. The highest tide at Breakwater Harbor (Sussex County) was 7.19 feet above mean lower low water at 848 a.m. EST on the 3rd. Minor tidal flooding begins at 6.7 feet above mean lower low water. High tide at Reedy Island (New Castle County) was 7.78 feet above mean lower low water at 1148 a.m. EST on the 3rd. Minor tidal flooding begins at 7.2 feet above mean lower low water. The first low pressure system moved rapidly northeast from the Tennessee Valley on the morning of the 1st to southeast of Cape Cod on the morning of the 2nd. At the same time, another low pressure system formed in the western Tennessee Valley on the morning of the 2nd and moved more slowly northeast. It reached near Norfolk, Virginia during the morning of the 3rd and just southeast of Cape Cod during the morning of the 4th. Meanwhile, a large high pressure system moved slowly east from western Ontario Province the morning of the 1st to eastern Quebec Province the morning of the 4th. The high pressure system helped enhance the onshore flow throughout the week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 4:15 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 2, 4:15 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EST THU JAN 2 2003

DISC: TAIL END OF PCPN HAS ACELERATED LAST FEW HOURS AND W/B CLEAR
OF CFA AS WE GO TO PRESS BUT THERE MAY BE SOME --DZ FOR ANOTHER CPLE
HRS. RAINFALL AMNTS ACROSS LARGE PART OF CFA GENERALLY OVER AN INCH
WITH HIGHEST 2.24 NORTH PLAINFIELD NJ. CHECK HMDRHA FROM RFC FOR
SOME ADDITIONAL RAINFALL AMOUNTS FROM 12Z WED. WITH LITTLE TIME
BETWEEN SYSTEMS WILL CLOSELY WATCH NEXT EVENT FOR ANOTHER SOLID INCH
FOR POTNL OF RIVERINE FLOODING. THE TEMPS WHERE PCPN FALLING STILL
IN THE LOW TO MID 30S AND NOT LIKELY TO FALL MUCH BEFORE SUNUP
THRFORE NOT EXPECTING ANY ICY PROBLEMS. LOWEST PRES AS LOW TRACKED
OFFSHORE AT 0324Z WAS INVOF OF LEWES DE WITH A READING OF 999.9MB
AND CALM WINDS. BY COMPARISON THE XMAS STORM BOTTOMED OUT AT 977MB/S
OFF SNJ COAST.

ENHANCED COMMA CLD MOVING AWAY BUT WX DEPIC SHOWS SOLD TRAIL OF LO
LVL MOIST EXTENDING BACK TO NEXT SYSTEM IN THE MID WEST. MANY
SOUNDINGS SHOW MOISTURE TRAPPED UNDER STRONG INV THU 900MB SO NOT
EXPECTING TO SEE MUCH IN THE WAY OF SUN TODAY AND MAY TREND TEMPS
DOWN A FEW DEGREES.

THE NEXT SYSTEM GETS A JUMP START WITH MUCH COLDER LOW LEVEL TEMPS
AS COLD AIR DAMMING AND LO LVL NE WINDS DEVELOP WITH LIGHT
OVERRUNNING PCPN LATE TONIGHT. THE SFC LO IS EXPECTED TO BE FARTHER
TO THE SOUTH INVOF CAPE CHARLES AS SFC HIGH NOSES DOWN EAST SIDE OF
SUSQ VALLEY AND KEEPS COLD AIR INPLACE NRN AREAS WITH QPF RUNNING
AROUND 1 INCH.

INLAND TEMPS N OF PHL REMAIN BELOW FREEZING DURING THIS EVENT AND
GET ABV FREEZING S AND E DUE TO OCEAN INFLUENCE. THIS WILL BE THE
RAIN/SNOW LINE FOR FRIDAYS EVENT. AGREE WITH HPCS GRAPHIC/DISC
AND CHAT. THANKS TO CTP FOR COLAB WITH UPCOMING ISSUANCE OF WS WATCH
FOR LATE DAY FRI-FRI NIGHT EVENT MAINLY N OF A LINE ALONG NRN
BERKS...NRN HUNTERDON...AND NRN SOMERSET.

ON THE MARINE FRONT...SMALL CRAFT ADVISORY CONTINUES EXCEPT FOR THE
UPPER BAY...AND WILL CONTINUE WITH COASTAL FLOOD WARNINGS ISSUED
EARLIER. GRADIENT FLOW TO N-NE WILL HOLD WATER LEVELS AS THEY ARE
BUT WINDS TURNING ONSHORE WITH APPROACH OF SYSTEM ON FRIDAY WHICH IS
LIKELY TO BRING TIDE LEVELS UP AGAIN. SEVERAL FEET ABOVE NORMAL
PRODUCING MINOR-MODERATE.

.PA...WINTER STORM WATCH LATE FRIDAY INTO EARLY SATURDAY FOR
PAZ054-055-060>062 AND NJ ZONES NJ001-007>010.

.NJ...COASTAL FLOOD WARNING FOR MIDDLESEX MONMOUTH AND OCEAN COUNTIES
      INCLUDING THE BACK BAYS.
.DE...NONE.
.MD...NONE.

MARINE...SMALL CRAFT ADVISORY ENTIRE NJ/DE COASTS AND DE BAY.

SEE YA...RUNNING JUST A TAD LATE.

EBERWINE(WILL RESEND WITH CCF DATA AND ANY LAST THOUGHTS)
Hazardous weather outlook, Jan 2, 5:45 AM EST, 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-021300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
545 AM EST THU JAN 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A COASTAL FLOOD WARNING IS IN EFFECT FOR THE NEW JERSEY COUNTIES OF
OCEAN MONMOUTH AND MIDDLESEX FOR MODERATE TIDAL FLOODING AT THE TIME
OF HIGH TIDE.

.DAYS TWO THROUGH SEVEN...

ANOTHER WINTER STORM WILL AFFECT THE REGION FRIDAY INTO EARLY
SATURDAY WITH THE POTENTIAL FOR HEAVY SNOW ACROSS SOME AREAS OF THE
LEHIGH VALLEY INTO THE SOUTHERN POCONOS AND ACROSS INTO NORTHWEST
NEW JERSEY. MEANWHILE...MINOR TO MODERATE TIDAL FLOODING IS POSSIBLE
AGAIN ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATE FRIDAY INTO EARLY SATURDAY.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 storm surge/tide. Local standard time, as filed.

Storm Surge/Tide, Delaware Beaches

When
January 2, 6:00 AM EST to January 3, 1:30 PM EST
Where
Delaware Beaches forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Inland Sussex

When
January 2, 6:00 AM EST to January 3, 1:30 PM EST
Where
Inland Sussex forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm Surge/Tide, Kent

When
January 2, 6:00 AM EST to January 3, 1:30 PM EST
Where
Kent forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Storm Surge/Tide
Water pushed ashore above the normal tide by a storm’s winds and low pressure.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, January 2003The 2003 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341257, 5341258, 5341259.